Virginia, 2014Dense Fog in Virginia, April 5, 2014
April 5, 2014 · NWS LWX · 2 events in 2 counties and zones
High pressure approached the Mid Atlantic and light winds were apparent across Northern Virginia. The pressure surge was back across the mountains and relatively high dewpts led to ground fog.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure approached the Mid Atlantic and light winds were apparent across Northern Virginia. The pressure surge was back across the mountains and relatively high dewpts led to ground fog.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 4, 8:30 PM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Apr 4, 8:30 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT FRI APR 4 2014
.SYNOPSIS...
A STATIONARY FRONT OVER THE VIRGINIA PORTION OF THE CHESAPEAKE
BAY WILL DRIFT NORTH THIS EVENING AS A WARM FRONT. A COLD FRONT
WILL MOVE EAST ACROSS THE REGION TONIGHT WITH HIGH PRESSURE THEN
BUILDING THROUGH SATURDAY NIGHT. A LOW PRESSURE SYSTEM WILL AFFECT
THE AREA MONDAY WITH A COLD FRONTAL PASSAGE LATE MONDAY NIGHT INTO
TUESDAY. HIGH PRESSURE WILL BUILD TO THE SOUTH TUESDAY NIGHT
THROUGH THURSDAY WITH THE NEXT A COLD FRONT APPROACHING BY THE END
OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 01Z...FRONT IS EITHER STATIONARY OR HAS RETROGRADED SOUTH IN
RECENT HOURS. THIS MAY LIFT NORTH THROUGH MIDNIGHT...BUT THE COLD
FRONT WILL OVERTAKE THE COLD AIR DAMMING SOON. THE COLD FRONT HAS
PUSHED THROUGH CLARKSBURG WV WITH WEST GUSTS OF 38 KT. OUR WIND
ADVISORY CRITERIA IS 40 KT...BUT WITH THE LOW LIFTING NORTH FROM
GEORGIAN BAY...THE GRADIENT IS EXPECTED TO BE INSUFFICIENT FOR
WIND HEADLINES TONIGHT (EVEN FOR THE RIDGES). DEWPOINTS BACK OVER OHIO
ARE IN THE MID 30S...SO TEMPERATURES WILL DROP ENOUGH FOR SOME
SNOW FLAKES OUT THERE LATE TONIGHT. HOWEVER...ONLY A DUSTING ACCUM
(GENERALLY LESS THAN TWO TENTHS) IS EXPECTED OVERNIGHT (AFTER ALL
THE TEMPERATURE IS STILL 52F AT 2800 FT IN OAKLAND, MD).
THE COLD FRONT WILL CROSS THE CWA NOW THROUGH ABOUT 06Z WITH BALT-
WASH AREA GUSTS LIMITED TO AROUND 20 MPH DUE TO LOWER TEMPERATURES
FROM ONSHORE FLOW. HOWEVER...PLACES LIKE LURAY THAT ARE STILL 70F
SHOULD SEE GUSTS AROUND 30 MPH.
LOWS RANGING FM THE MU30S IN THE HIGHLANDS TO MID 40S FOR MOST OF
THE AREA EAST OF THE BLUE RIDGE.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
HIGH PRES BUILDS INTO THE AREA CREATING PLSNT WX TO START THE
WKND. TOO BAD DC CHERRY BLOSSOMS AREN'T ON TAP TO OPEN THIS WKND -
W/ SO MUCH COLD WX THESE PAST FEW MONTHS THESE ARE STILL LISTED AT
STAGE 3 OF 6 IN THE BLOOM PROCESS...WHICH IS SLOWER THAN THE
LATEST PEAK LOOM LISTED ON THE NPS PAGE - APR 9 IN 2005. BUT THE
FESTIVAL ISN'T UNTIL NEXT WKND SO HOPEFULLY THINGS WL WORK OUT.
HIGHS ARE XPCTD TO BE IN THE LM60S. NW WINDS 15-20 MPH.
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AFTER A WINDY SATURDAY...WINDS WILL DROP OFF QUICKLY INTO THE EVE
HRS - AS WILL TEMPS. THE RELATIVELY LOW DEWPOINTS WILL ALLOW TEMPS
TO DROP DOWN INTO THE 30S FOR OVERNIGHT LOWS...SUBFREEZING VALUES
ACROSS THE MASON-DIXON LINE AND THE APLCNS. A SFC HIGH WILL MAKE ITS
WAY OVER THE AREA THRU THE DAY ON SUN. THE CENTER WILL TRACK OVER
THE NRN PORTIONS OF THE REGION...KEEPING A COOL NLY COMPONENT TO THE
SFC FLOW AND KEEPING OUR TEMPS MODERATED IN THE 50S THROUGHOUT THE
DAY.
ANOTHER LOW PRESSURE SYSTEM WILL DEVELOP QUICKLY LATE SUN INTO MON
OVER THE TX GULF COAST REGION/LOWER MS VLY...AS AN UPPER TROUGH
DIVES DOWN ACROSS THE SRN ROCKIES. THE TROUGH WILL PICK UP THE
SYSTEM AND MOVE IT DIRECTLY NE AND OVER THE APLCNS. PRECIP WILL
SPREAD QUICKLY UP EITHER SIDE OF THE MTN RANGE...SPREADING THE
HEAVIER BATCHES UP THE ERN SEABOARD AND OTHER LOCALIZED BATCHES OVER
THE UPPER MIDWEST DURING THE DAY ON MON.
THE SYSTEM WILL BECOME MORE COMPLEX AS A SECONDARY LOW DEVELOPS
ROUGHLY JUST SOUTH OF THE CWA AND FROM THE LEE OF THE APLCNS. THE
TRACK OF THE LOW WILL DETERMINE WHERE THE HEAVIER BATCHES OF PRECIP
PROPAGATE AND HOW THE UNSTABLE THE ATMOS WILL BE AHEAD OF THE
PASSAGE. ATTM...GUIDANCE MOST GUIDANCE MEMBERS STILL BISECTING THE
AREA FROM SW-TO-NE WHICH IS LARGELY INCONSEQUENTIAL FOR OUR
IMMEDIATE AREA IN TERMS OF CONVECTION. A GENERAL 0.5-1.0" OF RAIN
COULD COME OUT OF THE SYSTEM FOR OUR AREA W/ LOCALLY HIGHER AMOUNTS.
ONLY LIMITED INSTABILITY W/ THE SYSTEM'S PASSAGE BUT PLENTY OF LOW
LEVEL SHEAR...AS THERE TYPICALLY IS W/ AN EARLY SPRING SYSTEM AND
ONE W/ THIS TYPE OF TRACK.
MONDAY NIGHT THROUGH FRIDAY/...
INTENSIFYING LOW PRESSURE WILL MOVE NORTH UP THE WESTERN SLOPES
OF THE APPALACHIANS AND INTO THE EASTERN GREAT LAKES REGION MONDAY
NIGHT. ASSOCIATED PRECIPITATION WILL LIKELY END FROM SOUTHWEST TO
NORTHEAST DURING THE EVENING. MARGINALLY COLD AIR ON THE BACKSIDE
OF THE DEPARTING LOW COULD CAUSE A MIX WITH SNOW SHOWERS OVER THE
RIDGETOPS ALONG THE ALLEGHENY FRONT AFTER MIDNIGHT.
THE UPPER-LEVEL TROUGH AXIS WILL PIVOT ACROSS THE REGION
TUESDAY...WITH UPSLOPE RAIN SHOWERS POSSIBLE DURING THE DAY AS THE
BOUNDARY LAYER WARMS...POSSIBLY MIXING WITH SNOW AGAIN TUESDAY
EVENING BEFORE ENDING OVERNIGHT. ELSEWHERE...A GENERAL WEST TO
NORTHWEST FLOW IS EXPECTED WITH PASSING CLOUDS DURING THE AFTERNOON.
TEMPERATURES WILL DROP TO SEVERAL DEGREES BELOW NORMAL LEVELS
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT AS COOL HIGH PRESSURE
APPROACHES FROM THE WEST. THIS HIGH WILL MOVE OFF THE MID-ATLANTIC
COAST LATER IN THE WEEK SETTING UP A MODERATING SOUTHWESTERLY RETURN
FLOW WITH WARMER TEMPERATURES EXPECTED. A COLD FRONT WILL APPROACH
FROM THE NORTH FRIDAY AFTERNOON BUT AT THIS TIME DOES NOT APPEAR TO
HAVE MUCH IN THE WAY OF MOISTURE TO WORK WITH.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
MVFR/IFR CIGS IN NERN MD/BALTIMORE RAISE TO VFR ONCE SHOWERS TO
THE WEST COME THROUGH. VFR CONDS XPCTD OVRNGT AND SAT W/ NW WINDS
GUSTING AROUND 25 KTS.
HIGH PRESSURE OVR THE AREA SUN...DROPPING OFF WINDS FOR ABOUT A
DAY...THEN PUSHES OFF THE COAST - JUST AHEAD OF ANOTHER LOW PRES
SYSTEM. THE NEXT STORM SYSTEM WILL MOVE THRU ALL-DAY MON...W/ RAIN
STARTING IN THE MRNG AND LINGERING THRU LATE EVE. A COLD FRONT
WILL SWING ACROSS THE REGION LATE IN THE DAY...W/ SOME GUSTY
CONDITIONS ALONG AND E OF THE I-95 CORRIDOR - NEAR WHERE THE SFC
LOW IS EXPECTED TO TRACK.
SUB-VFR CIGS/VSBYS LIKELY MON NIGHT IN RAIN...ESPECIALLY IN THE
EVENING. SOUTHERLY WINDS 10 TO 15 KNOTS IN THE EVENING BECOME
WESTERLY OVERNIGHT AROUND 10 KNOTS. VFR CONDS AND WESTERLY TO
NORTHWESTERLY WINDS ARE EXPECTED TUESDAY.
&&
.MARINE...
ONSHORE FLOW WILL BECOME WLY THEN NWLY AND GUSTY LATE TONIGHT
THROUGH SATURDAY. 25 KT GUSTS COMMON ON THE WATERS DURING DAYLIGHT
SATURDAY. SCA MAY NEED TO START EARLY...BUT FOR NOW 6AM SEEMS
FINE.
LIGHT WINDS ON SUN AS HIGH PRESSURE MOVES DIRECTLY OVER THE REGION
W/ A RETURN ONSHORE FLOW BUILDING OVER THE CHES BAY DURING THE
FIRST-HALF OF THE DAY ON MON. THIS MARINE FLOW WILL LIKELY STAY IN
PLACE UNTIL A COLD FRONT PUSHES THRU THE AREA LATE MON EVE...QUICKLY
TURNING SFC WINDS BACK TO WLY AND PERIODICALLY W/IN SCA RANGE.
SCA CONDITIONS ARE POSSIBLE MONDAY EVENING IN SOUTHERLY FLOW
AHEAD OF LOW PRESSURE. GUSTY WESTERLY FLOW BEHIND LOW PRESSURE
WILL LIKELY EXCEED SCA CONDITIONS TUESDAY. SUB-SCA CONDITIONS ARE
LIKELY IN HIGH PRESSURE MID-WEEK. SCA CONDITIONS POSSIBLE AGAIN
LATE IN THE WEEK AHEAD OF AN APPROACHING COLD FRONT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 8 PM EDT SATURDAY FOR
ANZ530>543.
&&
UPDATE...JACKSON
PREVIOUS...WOODY!/GMS/DFHHazardous weather outlook, Apr 5, 12:29 AM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
129 AM EDT SAT APR 5 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
051000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
129 AM EDT SAT APR 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...OVERNIGHT
A SMALL CRAFT ADVISORY WILL BE IN EFFECT ON THE MARYLAND PORTION
OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER BEGINNING AT 4AM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY IS IN EFFECT SATURDAY UNTIL 8PM FOR THE
ENTIRE MARYLAND PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC
RIVER. THE SMALL CRAFT ADVISORY CONTINUES UNTIL 11PM SATURDAY
EVENING FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY.
A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
LATE MONDAY INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-051000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
129 AM EDT SAT APR 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...OVERNIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HTS
Dense Fog, Culpeper
- When
- April 5, 1:15 AM EST to 6:35 AM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were reported at Culpeper Airport.
Dense Fog, Southern Fauquier
- When
- April 5, 3:55 AM EST to 5:55 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were reported at Warrenton Airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Lightning Strike in New Mexico, April 5 to 6, 20141 injured · 3 events
- Tornado and Hail in Florida, April 5 to 7, 2014$3,000 · EF0 · 6 events
- High Wind in Montana, April 5 to 9, 201458 kt wind · 4 events
- Hail in Florida, April 5, 20141 in hail · 2 events
- Hail in Louisiana, April 5, 20140.75 in hail · 2 events
- Flood in New Hampshire, April 5 to 6, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510560, 510561.